I read this article today online from the Australian Courier Mail. I thought it was rather interesting and hopefully promising for anyone that has developed skin cancer.
COMMON anti-inflammatory drugs could stop skin cancers turning into deadly ulcerated melanomas, Queensland researchers have found.
A study by the Brisbane-based QIMR Berghofer Medical Research Institute has shown that regular use of some anti-inflammatory painkillers including aspirin and ibuprofen reduce the likelihood of melanomas becoming ulcerated and thus worsening survival odds.
Statins, a popular cholesterol lowering drug, were also found to lower the risk of the condition, with researchers suggesting this medication might “modify inflammatory mechanisms in the body that cause melanomas to become ulcerated.”
Conversely, the 787-person study found that diabetes sufferers were at increased risk of developing ulcerated melanomas which occur when the top layer of skin disappears.
Lead researcher Lena von Schuckmann said further studies were needed, but the findings, published in the Journal of Investigative Dermatology, were “really exciting.”
“Potentially, down the track, we can find some causations and potentially find some modifiable risk factors for melanoma ulcerations,” she said.
Meanwhile, a University of Queensland study released yesterday found that adding aspirin to some cancer drugs could boost their effectiveness.
The mouse study, published in journal Clinical Cancer Research, showed that mixing the painkiller with Sorafenib, a cancer inhibitor drug, “strongly enhanced its effectiveness” for treatment of lung cancer and melanomas with RAS genetic mutations.
Cancer Council Queensland chief executive Chris McMillian said ulcerated melanomas were associated with poorer survival outcomes because they were fast growing.
“Research into this area is vital to help us better understand how to detect and treat melanomas early to improve survival and reduce long-term effects on patients,” she said.
“If you notice a new spot on your skin or a change in the size, shape or colour of a spot, it’s important to visit your GP as early detection saves lives.”